Latest Heart News
MONDAY, May 29, 2017 (HealthDay News) -- Methamphetamine users who quit the drug may get a break: New research suggests it's possible to reverse heart damage with proper medical treatment.
Research has previously linked meth use to heart problems that can contribute to death. But it hadn't been clear if stopping the drug use resulted in better heart health.
The small study found that after discontinuing methamphetamine use, participants were less likely to die, or suffer a nonfatal stroke or have to be hospitalized again for heart failure compared to those who kept using the drug.
"Due to the chance to recover cardiac function and symptoms at an early stage of the disease, early detection of heart problems in patients with methamphetamine abuse could prevent further deterioration," senior author Dr. Norman Mangner said in an American College of Cardiology news release. He's a physician at Heart Center Leipzig in Germany.
However, the researchers also warned that their findings point to the dangers of meth use.
"The work presented today emphasizes the fact that the growing drug epidemic will have long-term cardiovascular consequences in addition to the known short-term tragic events," said Dr. Christopher O'Connor. He's editor-in-chief of the journal JACC: Heart Failure, which published the study May 29.
The researchers tracked 30 methamphetamine abusers and measured their heart function to see if it improved after quitting. The patients were age 30 on average.
Most of the patients were male, and all had evidence of heart failure. Heart failure occurs when the heart can no longer pump well enough to supply the body with needed oxygen.
Dr. James Januzzi is a professor of medicine at Harvard Medical School. In a journal commentary, he said the study shows that heart function improves only after quitting. Instead of plying meth-using patients with heart medication, he said doctors should be encouraging them to break the dangerous habit.
-- Randy Dotinga
Copyright © 2017 HealthDay. All rights reserved.